Objective: We report a case of neuroleptic malignant syndrome in a woman who assumed risperidone for schizoaffective disorders. Case Summary: A 45-year-old woman affected by schizoaffective disorders was admitted to Infectious Disease unit of Crotone Hospital because of a diagnosis of a fever of unknown origin. Clinical evaluation documented confusion and dysphoria, whereas chemical blood evaluation revealed acidosis and liver dysfunction. After few days she was transferred to the Operative Unit of Internal Medicine of San Giovanni in Fiore Hospital because of an increase in liver transaminases. Clinical evaluation showed the persistence of fever (38.8 degrees Celsius), with an increase in CPK, and liver enzymes. Pharmacological evaluation indicated a probable relationship between risperidone and NMS and led to a diagnosis of neuroleptic malignant syndrome associated with risperidone in a woman with schizophrenia. About seven days later, we recorded a complete resolution of her psychiatric symptoms. Discussion: We postulate a possible interaction between risperidone and neuroleptic malignant syndrome and we suggest to use risperidone with caution in both young and middle aged people.
Keywords: Risperidone, neuroleptic malignant syndrome, schizophrenic woman
Rights & PermissionsPrintExport